DEAR DR. ROACH: I am a 56-year-old white woman with a medical dilemma that is putting a terrible strain on my marriage. I had a full hysterectomy, which included the removal of my ovaries, four years ago due to many large fibroids. Ever since the surgery, I have not been able to have intercourse with my husband due to extreme discomfort (pain). My doctor tells me that I need to insert premarin cream or Vagifem tablets twice a week indefinitely. However, I understand that these medicines contain a small amount of estrogen, which can raise my risk for breast cancer. I am petrified to use these products because of my family history with breast cancer: I have a grandmother, aunt, sister (both breasts) and now a first cousin with breast cancer. My doctor says I am experiencing pain during intercourse because I no longer have ovaries to provide the estrogen needed to heal the inside of my vagina. He says it is dry and cracked, and nothing else will heal it except for the estrogen. I have seen what my relatives have gone through with their breast cancer, and I do not want to do anything to increase my risk. I tried the Replens over-the-counter moisturizing product, but the pain is still present. My doctor says Replens will produce lubricant but will not heal my insides, and that is a big problem for me. — J.P.
ANSWER: This is a difficult question, but let me take you through what we know. The risk of breast cancer with combination hormone pills is clear. However, the risk of breast cancer with estrogen pills alone is not clear, with the most recent studies showing a reduction in breast cancer in women taking estrogen, in contrast to what previous data had suggested.